Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

May 10, 2023Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2023, 8:08 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2023, 8:08 PM CDT (01:08 UTC)
Expired
May 10, 2023, 9:01 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:15 PM CDTHAIL 0.885 Sw Minneota, MNNICKEL HAIL QUICKLY MELTED AWAY ON WARM GROUND WITH PROBABLY OVER AN INCH OF HEAVY RAINFALL BY 845 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KFSD 110108
SVRFSD
MNC081-083-110215-
/O.NEW.KFSD.SV.W.0019.230511T0108Z-230511T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
808 PM CDT Wed May 10 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...
  Northeastern Lincoln County in southwestern Minnesota...

* Until 915 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Arco, or 13 miles west of Marshall, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ghent, Taunton, Minneota and Cottonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4463 9564 4440 9593 4439 9612 4446 9620
      4463 9610
TIME...MOT...LOC 0108Z 217DEG 14KT 4446 9607 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
2 follow-up statements
448 
WWUS53 KFSD 110141
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT Wed May 10 2023

MNC081-110151-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lincoln MN-
841 PM CDT Wed May 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
      4463 9564
TIME...MOT...LOC 0141Z 234DEG 13KT 4451 9591 

$$

MNC083-110215-
/O.CON.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lyon MN-
841 PM CDT Wed May 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LYON COUNTY...

At 841 PM CDT, a severe thunderstorm was located over Ghent, or near
Marshall, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cottonwood around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
      4463 9564
TIME...MOT...LOC 0141Z 234DEG 13KT 4451 9591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
341 
WWUS53 KFSD 110201
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
901 PM CDT Wed May 10 2023

MNC083-110210-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lyon MN-
901 PM CDT Wed May 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
      4463 9564
TIME...MOT...LOC 0158Z 217DEG 14KT 4457 9584 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:45 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 10, 6:45 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 PM CDT Wed May 10 2023

.SHORT TERM...(This Evening through Thursday Night)
Issued at 254 PM CDT Wed May 10 2023

Aside from a few light showers along and west of the James River
this morning, have seen largely quiet conditions prevail across the
region as an upper level trough deepens across the southwestern
CONUS. Heading into late afternoon and evening, do have the
potential for additional showers and storms to develop as a mid
level shortwave lifts across the region. In regard to the severe
threat, SPC's latest Day 1 Outlook does include a Marginal Risk
(level 1 of 5) for our area. While shear remain rather meager,
latest soundings from across the region do show MLCAPE values around
500 to 1500 J/kg - suggesting that storms may be capable of
producing quarter to ping pong size hail. In terms of timing, most
CAMs generally agree that the better severe threat will occur late
this evening through the overnight period.

By Thursday morning, models show an upper level low becoming cut-off
as it moves over the Rockies. Sfc low near CO/KS border will move in
tandem with this feature, causing scattered showers and storms to
continue across our area for much of the morning hours. Should see
coverage increase heading into the afternoon/evening, especially
along and west of I-29 as the aforementioned upper level low edges
closer to the region. In regard to the severe threat, will have a
seasonally moist airmass in place, as southeasterly flow sends
dewpoints into the upper 50s to lower 60s, with highs generally in
the mid to upper 70s. While 0-6 km shear remains somewhat lacking
(~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which
coupled with an increasing LLJ and bit of broad WAA should be enough
to support a few strong to severe storms. SPC seems to agree with
this sentiment as outlined in their Day 2 Outlook, which includes a
Slight Risk (level 2 of 5) along and west of the James River Valley,
in addition to a Marginal Risk (level 1 of 5) elsewhere across our
area. Given the CAPE/shear setup, believe that hail to the size of
golf balls would be the primary hazard, with gusts up to 60 mph
being a secondary threat. Thus, we encourage you to have a way to
receive warnings in the event that storms become severe! Otherwise,
look for overnight lows to remain mild under persistent cloud cover,
as temperatures only fall into the upper 50s to lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 254 PM CDT Wed May 10 2023

Heading into Friday, expect the upper level low to continue its
journey northeastward into west-central Nebraska, resulting in
continued chances for showers and storms - especially Friday night
into Saturday as it moves directly overhead. Similar to Thursday,
will see highs rise into the 70s, with dewpoints generally in the
upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and
veering hodographs in place, can't rule out the threat for severe
weather again Friday afternoon/evening. At this time, think those
along and south of I-90 stand the best chance for seeing strong to
severe storms, which is outlined nicely in SPC's Day 3 Slight Risk
(level 2 of 5).

Sfc low and upper level flow begin to degrade by Saturday, causing
rain chances to gradually wane. While on and off again showers will
still be likely for much of Saturday, should see much drier
conditions return to the region by Sunday. In regard to
temperatures, look for afternoon highs in the upper 60s to mid 70s
Saturday to briefly cool into the low to mid 60s by Sunday, with
overnight lows falling into the low to mid 50s.

Otherwise, expect quiet conditions to prevail through mid-week as
sfc high pressure and upper level ridging build overhead. Highs
during this time will once again moderate back into the 70s, with a
few locations taking a shot at 80 degrees Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 644 PM CDT Wed May 10 2023

Mostly VFR conditions are expected to continue with occasional MVFR
conditions overnight due to developing showers and thunderstorm.
Taking a look at the radar, scattered showers continue to develop
along and north of I-90 in response to a quick shortwave. Expect
this activity to proceed northeastward and dissipate over the next
several hours. Could see some additional development early Thursday
morning starting near the Missouri River Valley, but high resolution
guidance continues to show uncertainty in the progression of the
activity. Decided to add a few PROB30 groups to account for the
possible shower activity at our TAF sites. However, confidence still
remains low in significant development due to dry air in the lower
levels of the atmosphere. Otherwise, brief drops into MVFR ceilings
and visibilities will be possible IF showers and thunderstorms
decide to develop. Looking at winds, easterly to southeasterly flow
will become predominately southeasterly as we head into the day
tomorrow to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...Gumbs
Hazardous weather outlook, May 10, 4:34 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 PM CDT Wed May 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-112145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
434 PM CDT Wed May 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and thunderstorms are expected late this
evening into the overnight hours. Some storms could become strong to
severe storms with large hail up to ping pong balls and damaging
winds in excess of 60 mph being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible into the
weekend. Thursday has a risk for severe weather area wide, though
highest probabilities are for areas along and west of I-29. Friday
has a risk for severe weather generally along and north of I-90.
Large hail and strong winds will be possible on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:40 AM CDTSevere Thunderstorm WarningFSDRock50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.